Wednesday, November 21, 2007

Can You Get Too Much Progesterone?

For today's posting, I want to relate a personal story. I hope that you will further trust your body, your symptoms and 'how you feel'. Be your own best patient advocate when you are discussing options with your doctor or nurse practitioner.

A personal story

Some six months into my surgically induced menopause, I began to feel like a hypochondriac for the first time in my life. I had located a local doctor who agreed to prescribe natural HRT and I was in great anticipation of significant results. Instead, I began experiencing unusual joint stiffness and pain, mobility problems, and swelling of my wrists, hands and feet. This was a problem that worsened by the day.

When I developed tendonitis in my dominant hand, my physician did not see a hormone connection, but rather saw the situation as 'repetitive stress'. She prescribed an anti-inflammatory cream, then anti-inflammatory capsules, then referred me to a chiropractor for deep heat treatments and acupuncture. Soon both hands were affected, and the swelling began to worsen. All the while, any small amount of relief from the pain was very short-lived. Then there was a great deal of discomfort with an Achilles tendon in one foot. Had I suddenly developed fibromyalgia or some strange type of arthritis? Why did it feel as though my joints and tendons were staging some sort of revolt? I had to wonder about the hormone connection.

In my case, natural hormone replacement therapy preceded the onset of these joint/muscle/tendon problems. My physician had prescribed a very strong progesterone cream, which I had been using twice a day, for some three months. I had noticed weight gain, sleepiness, swelling in my hands and fingers, and when the tendonitis/carpal tunnel set in, I asked repeatedly if the hormone treatment might be causing some of the discomfort. One day, after another session of acupuncture for the pain and swelling, I asked the question again. This time, the technician remarked that pregnant women often get similar symptoms, such as carpal tunnel, and that the problems usually resolve after childbirth. Aha! Since pregnant women have very high levels of circulating progesterone, I was beginning to put the pieces together. Hormone imbalance was the culprit once again.

Now, in case you are misinterpreting my story as some sort of attack on progesterone cream, let me offer reassurance. I have personally done a great deal of investigation into progesterone cream, both over-the-counter versions and stronger prescription versions. I still believe that it is extremely beneficial for women, both before and after menopause. However, in my situation, excess progesterone became a problem. A small amount of women can actually experience a paradoxical response, where the treatment result is very opposite of what is expected. There are few known side effects when progesterone is administered in physiologic doses, amounts intended to mimic natural body production.

My body was giving many, many signals that an imbalance was getting worse. When my doctor would not listen, I decided to trust my instincts, my symptoms and my body. I promptly located another physician!

Soon, a consultation with a naturopathic doctor confirmed my suspicion about the high-dose progesterone cream. I then located a new doctor, who specializes in natural hormones and anti-aging medicine. He prescribed a compounded lozenge which contains a much smaller amount of progesterone, tailored to my specific needs, along with DHEA and some other complementary hormones. The carpal tunnel has slowly resolved as a result of the new treatment.

Why do I share this story? In retrospect, I find this chain of events very instructive. Natural hormone replacement therapy, in my opinion, is more art than science.

In order to achieve health and wellness, we must learn to trust ourselves and listen to what our body is trying to tell us. In spite of the challenges, natural hormone replacement therapy is still my choice. Stress, diet, age, environmental exposures (xenoestrogens) and body type all have an impact on hormone levels. Each woman is unique and her doctor must see her as such.

I have read many accounts of women having to switch doctors several times as they navigate through the natural HRT jungle. It's part of the challenge--but well worth the effort.


8 comments:

Michelle in TX said...

I am going through this right now. It seems so easy for some women to start on 20 mg progesterone and do great, but they have been tweaking mine for six months and I am still imbalanced. I am having the all over achiness you descirbe, and also began suspecting fibro this week. Not sure if it is too much progesterone or too little. If I am like you, it may still be too much. I am on capsules, the equivalent of 15 mg cream.

Kathie Chiu said...

That is so weird! I was taking progesterone cream before my hysterectomy, and started on Triest/progesterone after. With no ovaries my dr felt this would help. I've had carpel tnnel developing in my wrists and never would have guessed the connection. Thanks for sharing this insight.

Kathie

Teresa5 said...

Hi,

Just wanted to add this has happened to me and ask how long it takes to go back to normal after stopping progesterone.

I am 49, but was having normal cycles, when the obgyn had me fill out a questionairre regarding menopause symptoms. After that, I was prescribed approximately 200 mgs of progesterone per day and 2.25 biest (no units on bottle) per day.

Within two months, my right hand started tingling. The third month, it began swelling. By the fourth month on BHRT I couldn't hold a pencil or type because it was swollen and painful. I went to my primary care doctor and told her I thought this was due to the progesterone and/or estrogen capsules. She said she'd never heard of that, but one way to tell would be to stop taking the pills. She also ran some blood work. I came back with a positive anitnuclear antibody test. I was shocked at that! I looked in my medical file and found blood work from one year ago and four years ago with negative antinuclear anibody tests. ANA antibodies are associated with connective tissue disease and lupus. I don't have either!!

I've stopped the progesterone, and have been off of it for three weeks. The tingling has gone away, but I still have swelling and a small amount of numbness.

Does anyone know how long it takes for your system to return to normal? I'm taking (weaning off of estrogen), hopefully I will not be using it next month. I found the estrogen cream helped reduce the hand symptoms the first weeks off of progesterone.

Forgot to mention, my left hand became affected with the tingling and swelling, but not as severely as the right.

How long does it take for the progesterone to leave your system completely?

Thanks,
Teresa

Please excuse typos. Hands still slightly swollen. :)

Annetta said...

I've been on bio-identical progesterone creme 20 mg/day for 3 months and have been developing problems, more than I had already. My sleep seems to be getting worse, I've put on 6 lbs in 3 months in spite of being on a rigid eating program, I ache all over, have no energy in spite of forcing myself to walk every day for exercise. I recently found progesterone excess symptoms on the internet and have an appt with my DO next week. I want so much to feel good again. I'm had some figromyalgia symptoms in the past but it is the worst now that I've ever had.

progesteronecream-user said...

Potentially negative effects of progesterone, particularly if there is too much progesterone in relation to estrogen, may include raising insulin levels, decreasing insulin sensitivity, promoting weight gain, reducing libido, and causing depressed mood.

Jane Smith said...

I wanted to say thanks for creating such an amazing supplements. Since taking desiccated porcine tablets I have been feeling so much better.

Anonymous said...

Thanks for that, I have fibromyalgia, use a strong natural progesterone cream long term and (think) I have just become perimenopausal - one of the symptoms being a dramatic worsening of my fibro symptoms. I too have wondered, at times, if the cream is helping or exacerbating so thanks for your thoughts. By the way I tried to subscribe but keep hitting an error message that advises me to tell the blog-owner that there is an issue...

Anonymous said...

Very intersesting! I have had similar issues after starting prempro hrt. I suspected the hrt as a trigger or cause. Two weeks ago I found a doc for biointical hrt and he will prescribe a compounded prescription when blood work comes back. In the mean time he took me off the prempro and I'm seeing improvement in my tendonitis already. I am encouraged by your story.